Advances in Computational Mathematics

, Volume 23, Issue 1–2, pp 5–20

Accuracy of radial basis function interpolation and derivative approximations on 1-D infinite grids

Article

Abstract

Radial basis function (RBF) interpolation can be very effective for scattered data in any number of dimensions. As one of their many applications, RBFs can provide highly accurate collocation-type numerical solutions to several classes of PDEs. To better understand the accuracy that can be obtained, we survey here derivative approximations based on RBFs using a similar Fourier analysis approach that has become the standard way for assessing the accuracy of finite difference schemes. We find that the accuracy is directly linked to the decay rate, at large arguments, of the (generalized) Fourier transform of the radial function. Three different types of convergence rates can be distinguished as the node density increases – polynomial, spectral, and superspectral, as exemplified, for example, by thin plate splines, multiquadrics, and Gaussians respectively.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M.D. Buhmann, Radial Basis Functions (Cambridge Univ. Press, Cambridge, 2003). Google Scholar
  2. [2]
    M.D. Buhmann and N. Dyn, Spectral convergence of multiquadric interpolation, in: Multivariate Approximation: From CAGD to Wavelets, eds. K. Jetter and F.I. Utreras (World Scientific, Singapore, 1993) pp. 35–75. Google Scholar
  3. [3]
    M.D. Buhmann and M.J.D. Powell, Radial basis function interpolation on an infinite regular grid, in: Algorithms for Approximation, Vol. II, eds. M.G. Cox and J.C. Mason (Chapman & Hall, London, 1990) pp. 146–169. Google Scholar
  4. [4]
    R.E. Carlson and T.A. Foley, The parameter R2 in multiquadric interpolation, Comput. Math. Appl. 21 (1991) 29–42. Google Scholar
  5. [5]
    T.A. Driscoll and B. Fornberg, Interpolation in the limit of increasingly flat radial basis functions, Comput. Math. Appl. 43 (2002) 413–422. Google Scholar
  6. [6]
    T.A. Foley, Near optimal parameter selection for multiquadric interpolation, J. Appl. Sci. Comput. 1 (1994) 54–69. Google Scholar
  7. [7]
    B. Fornberg, A Practical Guide to Pseudospectral Methods (Cambridge Univ. Press, Cambridge, 1996). Google Scholar
  8. [8]
    B. Fornberg and G. Wright, Stable computation of multiquadric interpolants for all values of the shape parameter, Comput. Math. Appl. (2004) to appear. Google Scholar
  9. [9]
    B. Fornberg, G. Wright and E. Larsson, Some observations regarding interpolants in the limit of flat radial basis functions, Comput. Math. Appl. 47 (2004) 37–55. Google Scholar
  10. [10]
    K. Jetter, Multivariate approximation from the cardinal point of view, in: Approximation Theory, Vol. VII, eds. E.W. Cheney, C.K. Chui and L.L. Schumaker (Academic Press, New York, 1992) pp. 131–161. Google Scholar
  11. [11]
    D.S. Jones, Generalized Functions (McGraw-Hill, New York, 1966). Google Scholar
  12. [12]
    E.J. Kansa, A scattered data approximation scheme with applications to computational fluid dynamics. I. Surface approximations and partial derivative estimates, Comput. Math. Appl. 19(8/9) (1990) 127–145. Google Scholar
  13. [13]
    E.J. Kansa, Multiquadrics – a scattered data approximation scheme with applications to computational fluid dynamics. II. Solutions to parabolic, hyperbolic and elliptic partial differential equations, Comput. Math. Appl. 19(8/9) (1990) 147–161. Google Scholar
  14. [14]
    E. Larsson and B. Fornberg, A numerical study of radial basis function based solution methods for elliptic PDEs, Comput. Math. Appl. 46 (2003) 891–902. Google Scholar
  15. [15]
    M.J. Lighthill, Fourier Analysis and Generalised Functions (Cambridge Univ. Press, Cambridge, 1958). Google Scholar
  16. [16]
    W.R. Madych, Miscellaneous error bounds for multiquadric and related interpolators, Comput. Math. Appl. 24 (1992) 121–138. Google Scholar
  17. [17]
    W.R. Madych and S.A. Nelson, Multivariate interpolation and conditionally positive functions I, Approx. Theory Appl. 4 (1988) 77–89. Google Scholar
  18. [18]
    W.R. Madych and S.A. Nelson, Multivariate interpolation and conditionally positive functions II, Approx. Theory Appl. 4, and Math. Comp. 54 (1990) 211–230. MATHGoogle Scholar
  19. [19]
    S. Rippa, An algorithm for selecting a good value for the parameter c in radial basis function interpolation, Adv. Comput. Math. 11 (1999) 193–210. Google Scholar
  20. [20]
    J. Yoon, Spectral approximation orders of radial basis function interpolation on the Sobolev space, SIAM J. Math. Anal. 33(4) (2001) 946–958. Google Scholar

Copyright information

© Springer 2005

Authors and Affiliations

  1. 1.Department of Applied MathematicsUniversity of ColoradoBoulderUSA
  2. 2.National Center for Atmospheric ResearchBoulderUSA

Personalised recommendations